Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 195, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 12, 2021, 7:16 PM MDT for Kit Carson County, Colorado. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 7:16 PM MDT (01:16 UTC)
- Expired
- Aug 12, 2021, 7:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:24 PM MDT | HAIL 1.75 | Vona, CO | REPORT OF AT LEAST GOLF BALL HAIL ONGOING IN TOWN. ALSO REPORTED 1.75 INCHES OF RAIN IN RAIN GAUGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
255 WUUS53 KGLD 130116 SVRGLD COC063-130145- /O.NEW.KGLD.SV.W.0195.210813T0116Z-210813T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 716 PM MDT Thu Aug 12 2021 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Central Kit Carson County in east central Colorado... * Until 745 PM MDT. * At 716 PM MDT, a severe thunderstorm was located near Vona, or 5 miles west of Stratton, and is nearly stationary. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Stratton. This includes Interstate 70 in Colorado between mile markers 409 and 428. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3918 10270 3932 10284 3950 10264 3928 10243 TIME...MOT...LOC 0116Z 232DEG 4KT 3930 10270 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ 024
1 follow-up statement
556
WWUS53 KGLD 130124
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
724 PM MDT Thu Aug 12 2021
COC063-130145-
/O.CON.KGLD.SV.W.0195.000000T0000Z-210813T0145Z/
Kit Carson CO-
724 PM MDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL KIT CARSON COUNTY...
At 724 PM MDT, a severe thunderstorm was located near Vona, or 4
miles west of Stratton, and is nearly stationary.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Stratton and Vona.
This includes Interstate 70 in Colorado between mile markers 409 and
428.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3918 10270 3932 10284 3950 10264 3928 10243
TIME...MOT...LOC 0124Z 232DEG 4KT 3931 10269
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:55 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 12, 5:55 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 555 PM MDT Thu Aug 12 2021 .SHORT TERM...(This evening through Saturday night) Issued at 218 PM MDT Thu Aug 12 2021 Across the area this afternoon, skies are mainly sunny with a few showers/storms starting to pop up along a boundary draped over the southern CWA. The area is seeing mainly 90s for temps so far, with a couple outliers in the upper 80s. Winds are north-northeast around 10-20 mph. The main wx focus for this afternoon into the evening will be thunderstorm potential, initially with the boundary to the south, and then shifting eventually with a cold front that will drop down into the area after 00z Friday, allowing for some increase in areal coverage of potential rain/storms. Models do differ as to the areal extent of expected precipitation. Have continued to align pops with highest initially south of the Interstate, then spreading north/south from there as the night progresses. Any storms that form will be slow moving giving the area the potential for locally heavy rainfall. Inverted-v sounding and DCape values from SPC analysis range from 1100-1800 j/kg suggesting that strong gusty winds(60-70 mph) are probable. Best dynamics for strong to severe storms do lie over eastern zones where SPC currently has a Marginal risk outlook. Can't rule out hail at least an inch. By Friday morning, remaining precipitation does begin to lift east- northeast as models bring in upper level ridging from the west. The remnants of the frontal boundary do linger south of the area most of Friday into the upcoming weekend. There will be chances for precip during this time as a shortwave/surface trough does interact with the front remnants. SPC does carry a Slight/Marginal risk area for portions of northeast Colorado for the potential of some severe storms Friday afternoon/evening. Hail...wind threats probable...even an isolated tornado is possible. A return to hot conditions on Saturday along with ample low level moisture with dewpts in the 60s, will help to provide decent instability for convection. For temps, highs on Friday will drop into the 80s due to expected cloud cover/precipitation. Western locales will start to see a rebound on Saturday as 90s return. Eastern areas will remain in the mid to upper 80s due to lingering clouds/rain. Overnight lows will range from the upper 50s up into the lower and mid 60s, warmest locales west of Hwy 25. .LONG TERM...(Sunday through Thursday) Issued at 106 PM MDT Thu Aug 12 2021 At the start of the period, an upper ridge continues across the western part of the CONUS, with north to northwest flow aloft. The ridge slowly progresses eastward on Sunday ahead of an upper trough digging into the Pacific Northwest. This disturbance gradually shifts the ridge east and south over the Plains, resulting in dry weather for Sunday through much of Tuesday. Meanwhile at the surface, a once stationary front slides east across the region as a warm front, further allowing temperatures to warm early next week. Chances for showers and thunderstorms return Tuesday night through Thursday when the aforementioned upper trough enters the Rockies and a cold front approaches the High Plains. Some uncertainty remains regarding the timing and strength of this trough, so some adjustments may need to be made to the forecast as this timeframe approaches. A warming trend is anticipated to start off the long term, with highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s for Tuesday. We should see a slight cool down thereafter, with highs in the low/mid 80s on Thursday. Low temperatures range in the mid 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 536 PM MDT Thu Aug 12 2021 VFR conditions are expected at MCK and GLD through the 00Z TAF period. GLD will have a few thunderstorms in the vicinity between 01-05Z with a return of scattered thunderstorms Friday afternoon after 21Z. MCK will have a few thunderstorms in the vicinity after about 05Z with scattered thunderstorms developing after 22Z Friday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Aug 12, 8:59 AM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 859 AM MDT Thu Aug 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to low end severe thunderstorms may occur beginning at 3 PM MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across the rest of the Tri-State Area through the afternoon and tonight. The best chance for storm activity will be along Highway 40 during the mid evening. Main threats will be wind gusts up to 70 MPH, quarter size hail and torrential rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Friday afternoon and evening low end severe thunderstorms may occur for the western part of the Tri-State Area. Main threats will be winds up to 60 MPH, quarter size hail, and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 12, 5:45 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL WINONA 39.06N 101.25W
08/12/2021 M1.00 INCH LOGAN KS PUBLIC
QUARTER SIZE HAIL REPORTED IN WINONA, HAS BEEN ONGOING
FOR 5-10 MINS
&&
TTSpecial weather statement, Aug 12, 5:46 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
546 PM MDT Thu Aug 12 2021
KSZ013-014-028-130015-
Thomas KS-Logan KS-Sherman KS-
546 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of southwestern Thomas,
northwestern Logan and southeastern Sherman Counties through 615 PM
MDT/715 PM CDT/...
At 546 PM MDT/646 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Winona, or 20 miles south of Brewster, moving
northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3893 10136 3912 10148 3913 10148 3914 10149
3925 10156 3933 10119 3901 10102
TIME...MOT...LOC 2346Z 147DEG 17KT 3909 10127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024Special weather statement, Aug 12, 6:05 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu Aug 12 2021
KSZ013-014-130030-
Thomas KS-Sherman KS-
605 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of western Thomas and
northeastern Sherman Counties through 630 PM MDT/730 PM CDT/...
At 604 PM MDT/704 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Winona, or 11 miles south of Levant,
moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewster.
This includes Interstate 70 in Kansas between mile markers 31 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 10155 3954 10115 3917 10106 3913 10137
3914 10140
TIME...MOT...LOC 0004Z 158DEG 27KT 3922 10124
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
024Local storm report, Aug 12, 6:26 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL MENLO 39.36N 100.72W
08/12/2021 M1.75 INCH THOMAS KS TRAINED SPOTTER
SPOTTER REPORTED GOLF BALL SIZE HAIL
&&
TTLocal storm report, Aug 12, 7:05 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL VONA 39.31N 102.74W
08/12/2021 M0.25 INCH KIT CARSON CO NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTS PEA SIZE HAIL.
&&
TTSpecial weather statement, Aug 12, 7:08 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Goodland KS 708 PM MDT Thu Aug 12 2021 COZ091-130145- Kit Carson County CO- 708 PM MDT Thu Aug 12 2021 ...A strong thunderstorm will impact portions of central Kit Carson County through 745 PM MDT... At 707 PM MDT, trained weather spotters reported a strong thunderstorm near Vona, or 4 miles west of Stratton, moving east at 5 mph. HAZARD...Pea size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Stratton. This includes Interstate 70 in Colorado between mile markers 406 and 425. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3911 10278 3934 10290 3946 10258 3921 10246 TIME...MOT...LOC 0107Z 249DEG 5KT 3929 10270 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:08 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Aug 12, 7:28 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Aug 12, 7:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
| Aug 12, 7:52 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.